Kansas, 2023

Drought in Kansas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor (USDM), with at least 80 percent of the domain mired in at least Moderate Drought (D1) throughout the month as a long-term drought situation forged on.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During September 2023, the majority of this six-county North Central Kansas area spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with at least 80 percent of the domain mired in at least Moderate Drought (D1) throughout the month as a long-term drought situation forged on. September marked the 20th-consecutive month with at-least-D2 plaguing portions of the local area, and the sixth-straight month with at least limited coverage of Extreme Drought (D3). For much of North Central Kansas, particularly south of the Highway 36 corridor, September was drier-than-normal, and was actually extremely dry in most of Osborne, Rooks and Mitchell counties. In contrast, the month was at least slightly wetter-than-normal across the northern halves of Phillips, Smith and Jewell counties (see below for more specific monthly precipitation details). Focusing on county-level USDM drought category specifics during September, at least 80% of the area remained stable/unchanged (with degradation in southern locales likely held at bay by what had been a fairly wet August). On a positive note, much of mainly northern Phillips and northwestern Smith counties realized one-category improvement. Diving deeper into the details, the month opened with the drought situation as follows: 1) D3 prevailed within roughly one-fourth of North Central Kansas, including most of Rooks County along with smaller portions of Osborne, Mitchell, Smith and Jewell counties...2) A sizable swath of D2 surrounded the D3 zones, with the combined D2+D3 areas comprising around three-fourths of the six counties...3) D1 prevailed across the majority of Phillips/Smith counties along with far southeastern Mitchell...4) a small sliver of northwestern Phillips County hung onto best-off D0 (Abnormally Dry). Through the bulk of September, there were no changes whatsoever across the area, other than a small reduction of D3 within mainly east-central Osborne County. However, due to a heavy rain event that occurred Sept. 21-22, the Sept. 26th USDM brought one-category improvement (D1 to D0) to much of the northern half of Phillips County and roughly the northwestern quadrant of Smith County. As a result of these changes, at month's end the USDM followed this script: 1) D3 persisted within roughly 20% of North Central Kansas, including most of Rooks and western Mitchell counties...2) A sizable swath of D2 still surrounded the D3 zone, with the combined D2+D3 areas still constituting around 75% of North Central Kansas...3) Limited coverage of D1 (only about 10% of the total area) resided across parts of Phillips, Smith and southeastern Mitchell counties...4) Best-off D0 prevailed within much of northern Phillips and northwestern Smith counties (but only accounting for around 15% of North Central Kansas).

Turning to September 2023 rainfall details, it was certainly a split story within North Central Kansas, but with dryness taking center stage across the area as a whole. More specifically, at least three-fourths of the domain checked in at least slightly below normal (roughly less than 2.22), but more concerningly, at least 40% of the area received less than half-normal, particularly within Osborne County and adjacent sections of Rooks/Mitchell. Official ground-truth measurements were few across Osborne County, but a Kansas Mesonet station near Osborne tallied a paltry 0.04, while the NWS Cooperative Observer at Natoma reported only 0.31 (8th-driest Sept. on record out of 91 years...driest since 2011). In sharp contrast, and farther north, the roughly one-fourth of North Central Kansas that benefited from at least slightly above normal rainfall resided almost entirely along/north of Highway 36 within Phillips, Smith and Jewell counties, where totals of 2-3 were common (localized higher). Per around 25 ground-truth gauges (NWS/CoCoRaHS observers and KS Mesonet stations), a few of the incredibly-driest totals included: 0.04 at Osborne, 0.14 seven miles north-northeast of Natoma and 0.23 near Hunter. In sharp contrast, a few of the wettest tallies featured: 3.80 at Lovewell Dam, 3.28 in Phillipsburg and 2.68 four miles south of Burr Oak. Wrapping up with a quick stat highlighting the much-longer-term drought situation, and focusing on one of the driest (versus normal) official NWS Cooperative Observer sites since early-2021, Beloit totaled only 54.69 during the 30-month stretch from April 2021-Sept. 2023...a notable 25.37 below normal/68% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 31, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1217 AM CDT Fri Sep 1 2023

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 251 PM CDT Thu Aug 31 2023

Key Messages:

* Temperatures will warm up each day into the weekend with highs
  during the weekend ranging from the mid 90s to just over 100
  degrees.

* A cold front will arrive Monday night bringing rain and storm
  chances for portions of the area.

* High temperatures behind the cold front will generally range
  from the mid 80s to lower 90s.

Today and tonight...

An upper level ridge is centered over New Mexico and extends
northeast to Iowa and Missouri. Gusty, southerly winds are across
north central Kansas and south central and central Nebraska from a
tightening surface pressure gradient force. This will keep the smoke
from the Canadian wildfires from reaching the surface across this
area. High temperatures today will range from the mid 80s to the mid
90s with mostly sunny skies. Low temperatures tonight will be in the
60s with mostly clear skies and southerly winds.

Friday through Sunday...

The upper ridge will shift to the northeast on Friday and become
more centered over the Southern and Central Plains. Gusty, southerly
winds along with mostly sunny skies will again be present for Friday
afternoon. Temperatures on Friday will warm up from the previous day
with highs ranging from the lower 90s to near 100 degrees. The upper
ridge shifts a little but still remains over the region for
Saturday. Temperatures are expected to continue warming for Saturday
with highs ranging from the mid 90s to over 100 degrees. Similar
temperatures are expected for Sunday. Low temperatures over the
weekend will be in the 60s and lower 70s.

Monday through Wednesday...

An upper trough over the western part of the country will move
northeastward on Monday and will push the upper ridge to the east of
the region. Southerly winds will continue for Monday but
temperatures will cool slightly from the previous day. A cold front
will begin pushing through the area Monday night as the upper trough
passes overhead. This front will bring our next chance of rain and
storms for Monday night for portions of the area. Temperatures will
continue to cool for Tuesday with highs expected to range from the
mid 80s to mid 90s. A slight cooling is also expected for Wednesday
with another chance of rain and storms for Tuesday night and
Wednesday night. Low temperatures behind the cold front will
generally be in the 50s and 60s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1211 AM CDT Fri Sep 1 2023

Sky conditions are expected to be SKC with good visibility through
the TAF period. High confidence of low level wind shear into the
early morning hours Friday (through around 14Z) before surface
winds increase. Southerly winds will increase around sunrise with
speeds around 15-20 kts and gusts in the 25-30 kts range,
persisting throughout most of the day. Gusts may diminish during
the evening briefly, but should return late in the period to 20-25
kts. Low level wind shear may make a return tomorrow night, but a
little less confident with that given winds are expected to be a
little gustier at the surface than they currently are.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Schuldt
AVIATION...Hickford
Hazardous weather outlook, Aug 31, 2:10 PM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
310 PM CDT Thu Aug 31 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
310 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures are expected to reach 100 degrees across portions of
the area each day Saturday through Labor Day.

There is a slight chance of thunderstorms across portions of the
area Monday night and again Tuesday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Phillips

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Jewell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Rooks

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Osborne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Mitchell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134429, 1134430, 1134431, 1134432, 1134433, 1134434.